Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Huntsville, AL

May 10, 2007Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 10, 2007, 1:37 PM CDT for Franklin County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2007, 1:37 PM CDT (18:37 UTC)
Expired
May 10, 2007, 1:51 PM CDT
In force
14 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 58 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 101838
SVRHUN
ALC059-101900-
/O.NEW.KHUN.SV.W.0039.070510T1837Z-070510T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
137 PM CDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST FRANKLIN COUNTY IN NORTHWEST ALABAMA...

* UNTIL 200 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ATWOOD...OR ABOUT 12 MILES SOUTHEAST OF RED BAY...AND MOVING
  SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ATWOOD...
  HODGES...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3442 8797 3432 8813 3416 8796 3430 8784

$$

JE
1 follow-up statement
000 
WWUS54 KHUN 101851
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT THU MAY 10 2007

ALC059-101900-
/O.CAN.KHUN.SV.W.0039.000000T0000Z-070510T1900Z/
FRANKLIN AL-
150 PM CDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWEST FRANKLIN COUNTY IS 
CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE 
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM 
HAS PASSED.

LAT...LON 3442 8797 3432 8813 3416 8796 3430 8784

$$

JE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:15 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 10, 10:15 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CDT THU MAY 10 2007

.DISCUSSION...
SHORT TERM...TODAY AND TONIGHT...
THE HOT WEATHER CONTINUES ACROSS THE CENTRAL TN VALLEY UNDER MOSTLY
SUNNY SKIES. MID-MORNING TEMPS RANGE FROM 75 TO 80...UNBELIEVABLY A
FEW DEGREES WARMER THAN THIS SAME TIME YESTERDAY. RECORDS ARE NOT IN
JEOPARDY THOUGH.

HOPEFULLY WE WILL SEE MORE CLOUDS TODAY THAN YESTERDAY BUT IT IS
STILL GOING TO BE A COUPLE HOURS BEFORE THAT OCCURS. MEANWHILE...
DEWPOINT DISCONTINUITY EXISTS BETWEEN KMSL AND KDCU WITH THE FORMER
AT 67 AND LATTER AT 56. EXPECT THE BULK OF PRECIP DEVELOPMENT TO BE
IN THE JUICIER AIRMASS WEST OF I-65. WILL RAISE POPS TO SCATTERED
THERE...AND LEAVE ISOLATED ELSEWHERE. THERE HAS BEEN ENOUGH MOISTURE
RETURN EVEN IN THE MOUNTAIN REGION SUCH THAT AN ISOLATED CELL CANNOT
BE RULED OUT THERE. AS THE HWO MENTIONS...THERE IS A CHANCE FOR SOME
GUSTY WINDS IN THE STORMS THAT DO DEVELOP. ISOLATED SHOWERS SHOULD
LINGER INTO THE EVENING HOURS AND WILL RETAIN THE 20 POP FOR NOW AND
REASSESS THIS AFTERNOON.

MORNING UPDATE WILL RAISE MAXES SLIGHTLY PER THE WARMER START...AND
RAISE POPS WEST OF I-65. UPDATE OUT SHORTLY.

LONG TERM...FRIDAY THROUGH WEDNESDAY...
BETTER CHANCE OF PCPN WILL BE ON FRIDAY AS UPPER LOW SLIDES ACROSS
THE GULF COAST WITH BETTER MOISTURE ACROSS THE TN VALLEY. WILL KEEP
CHANCE POPS FRIDAY AFTN/EVENING. BY SATURDAY...WEAK CDFNT WILL KEEP
CHANCE POPS ACROSS THE CWA. CHANCE OF PCPN MAY LINGER INTO THE EARLY
EVENING HOURS OF SATURDAY BUT FOR NOW WILL LEAVE OUT MENTION OF
PCPN...AS CDFNT BRINGS IN A LITTLE COOLER/DRIER AIR.

SUNDAY THRU TUESDAY...GFS NOW HAS DRY CONDITIONS ACROSS CWA WITH
HIGH TEMPS IN THE LOW 80S AND MRNG LOWS ARND 60...OR ANOTHER WAY TO
LOOK AT IT...MORE SEASONABLE TEMPS FOR EARLY MAY. HOWEVER THE
DROUGHT ACROSS OUR CWA MAY KEEP TEMPS A LITTLE WARMER THAN THE GFS
MOS SHOWS. DID LOWER TEMPS A TAD TO BLEND WITH OTHER OFFICES.

WEDNESDAY...LOOKS LIKE A BOUNDARY COULD STALL OUT ALONG THE TN/AL
BORDER ALONG WITH ANOTHER GULF COAST UPPER LOW...THUS WILL KEEP THE
CHANCE OF PCPN FOR THE END OF THE EXTENDED FCST.
&&

.HYDROLOGY...
ISSUED OUR UPDATED DROUGHT STATEMENT THIS MORNING...AVAILABLE ON OUR
WEBSITE AT THE TOP OF THE MAIN PAGE. WE REMAIN IN THE EXTREME
DROUGHT /D3/ OVER VIRTUALLY THE ENTIRE CENTRAL TENNESSEE VALLEY.
ALTHOUGH THERE ARE RAIN CHANCES...WE DONT SEE ANY WIDESPREAD RAINS
AREAWIDE UNTIL PROBABLY THE MIDDLE OF NEXT WEEK AT THE EARLIEST. I
CERTAINLY WISH I HAD BETTER NEWS IN THAT REGARD.

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SHORT TERM: JE/23
LONG TERM:  07
HYDROLOGY:  JE/23
Hazardous weather outlook, May 10, 1:00 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU MAY 10 2007

ALZ001>010-016-TNZ076-096-097-111000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE COMBINATION OF A WEATHER DISTURBANCE MOVING TOWARD THE
SOUTHEASTERN STATES AND AFTERNOON HEATING WILL CAUSE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS
THE REGION. SOME OF THESE THUNDERSTORMS COULD PRODUCE
MICROBURSTS...RESULTING IN BRIEF WIND GUSTS TO 50 MPH...HEAVY
DOWNPOURS AND SMALL HAIL.

CONDITIONS ACROSS NORTHWEST ALABAMA WILL BE MORE FAVORABLE FOR THIS
STRONG THUNDERSTORM ACTIVITY. MOST OF THE SHOWER AND THUNDERSTORM
ACTIVITY SHOULD DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON FRIDAY AND SATURDAY AS A WEAK COLD FRONT MOVES INTO
THE TENNESSEE VALLEY. THESE THUNDERSTORMS MAY ALSO BE CAPABLE OF
PRODUCING MICROBURSTS.

ANOTHER WEAK FRONT IS EXPECTED TO CAUSE SHOWERS AND THUNDERSTORMS
TO RETURN TO THE AREA BY THE MIDDLE OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JE

In the hours before

Special weather statement, May 10, 12:30 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT THU MAY 10 2007

ALZ004-101800-
LAWRENCE-
1230 PM CDT THU MAY 10 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN LAWRENCE COUNTY UNTIL
100 PM CDT...

AT 1230 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 12
MILES SOUTHWEST OF MOULTON...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS UP TO ONE INCH ARE
LIKELY IN A SHORT PERIOD OF TIME.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOUNT HOPE.
  LANDERSVILLE.
  BANKHEAD NATIONAL FOREST.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, May 10, 1:04 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 PM CDT THU MAY 10 2007

ALZ003-101830-
FRANKLIN-
104 PM CDT THU MAY 10 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY ALABAMA UNTIL 130
PM CDT...

AT 104 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR RUSSELLVILLE. THESE STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ISBELL.
  RUSSELLVILLE.

RAINFALL AMOUNTS OF OVER AN INCH IN A SHORT PERIOD OF TIME ARE
POSSIBLE FROM THE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, May 10, 1:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 PM CDT THU MAY 10 2007

ALZ003-101900-
FRANKLIN-
133 PM CDT THU MAY 10 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY ALABAMA UNTIL 200
PM CDT...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF RED BAY. THIS STORM WAS
NEARLY STATIONARY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND VERY HEAVY RAINFALL ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATWOOD.
  HODGES.

A SECOND THUNDERSTORM NEAR RUSSELLVILLE...WHICH PROMPTED THE
PREVIOUS SIGNIFICANT WEATHER ALERT...WAS WEAKENING.

RAINFALL AMOUNTS OF UP TO ONE INCH IN A SHORT PERIOD OF TIME ARE
POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:15 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence16 min
May 10, 6:15 PM CDTSevere Thunderstorm WarningHUNMorgan30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.